Mississippi, 2009Flash Flooding in Mississippi, December 12, 2009
December 12, 2009 · NWS LIX · 2 events in 2 counties and zones
Moderate to locally heavy rainfall occurred across sections of the Mississippi coast as an upper air disturbance acted on deep moisture in place across the Gulf Coast. The rain fell on nearly saturated ground resulting in some flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to locally heavy rainfall occurred across sections of the Mississippi coast as an upper air disturbance acted on deep moisture in place across the Gulf Coast. The rain fell on nearly saturated ground resulting in some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 12, 9:05 PM CST, 40 minutes earlier.
Area forecast discussion, Dec 12, 9:05 PM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
905 PM CST SAT DEC 12 2009
.UPDATE...
...DANGEROUS FLASH FLOODING REMAINS A THREAT THROUGH THE OVERNIGHT
HOURS...
UPPER AIR ANALYSIS AND THE FORECAST MODEL MASS FIELDS SHOW A
STAGNANT PATTERN WHICH IS WORRISOME. A SURFACE BOUNDARY REMAINS
NEAR TO JUST OFF THE COAST. OUR FORECAST AREA IS IN THE RIGHT
ENTRANCE REGION OF AN UPPER JET TO OUR NORTH/NORTHEAST...AND A
STRONG LOW LEVEL JET/SOUTHERLY FEED OF MOISTURE IS OVER-RUNNING
THE SURFACE BOUNDARY. THE 00Z SLIDELL SOUNDING...ALTHOUGH
CONTAMINATED BY NEARBY RAIN AND THUNDERSTORMS...SHOWS A VERY MOIST
PROFILE AND DECENT ELEVATED INSTABILITY. SEVERE THUNDERSTORMS MAY
OCCUR MAINLY IN THE COASTAL WATERS...BUT WILL HAVE TO WATCH SOME
NEAR SHORE LAND AREAS.
ALTHOUGH RADAR TRENDS SHOW A SLIGHT DROP OFF IN RAINFALL
INTENSITIES AND COVERAGE OVER LAND...THIS TREND COULD POTENTIALLY
REVERSE ITSELF BACK TO WHAT WE SAW THIS EVENING. BECAUSE OF
THIS...HAVE EXTENDED THE FLASH FLOOD WATCH UNTIL 6 AM SUNDAY...AND
EXPANDED THE AREA TO INCLUDE THE IMMEDIATE COASTAL SECTIONS OF
SOUTHEAST LOUISIANA. EVEN A QUICK INCH OF RAIN IN A SHORT TIME
WILL CAUSE PROBLEMS WHERE THERE IS EXISTING FLOODING OR VERY
SATURATED GROUND. 22/TD
&&
.AVIATION...
EXPECT IFR TO LIFR CONDITIONS TO PREVAIL THROUGH MOST OF THE
PERIOD...WITH RAIN AND A FEW THUNDERSTORMS CONTINUING THROUGH THE
OVERNIGHT HOURS AT KMSY...KGPT...AND SURROUNDING AIRPORTS AROUND
LAKE PONTCHARTRAIN AND COASTAL SECTIONS.
&&
.PREV DISCUSSION... /ISSUED 633 PM CST SAT DEC 12 2009/
UPDATE...
..SOUNDING DISCUSSION...
THE FLIGHT TERMINATED EARLY THIS EVENING DUE TO THE WEATHER MOVING
THROUGH THE AREA...BUT WAS STILL A SUCCESSFUL FLIGHT. THE BALLOON
OBVIOUSLY TRAVELED THROUGH A GOOD DEAL OF RAIN AND THUNDERSTORMS
AND REPRESENTS THAT WELL.
..SHORT TERM...
JUST A FEW NOTES FROM THE HEAVY RAINFALL THAT PASSED THROUGH THE
AREA. AUDUBON PARK PICKED UP 2.46 INCHES OF RAIN BETWEEN 4 AND 5
PM AND 3.79 INCHES FOR THE 6 HOUR PERIOD FROM NOON TO 6PM. THE
TOTAL FOR THE DAY AT AUDUBON NOW STANDS AT 4.55 INCHES WHICH
BREAKS THE DAILY RECORD THAT WAS SET IN 1909. THE AIRPORT IN
KENNER PICKED UP 3.24 INCHES IN THE 6 HOUR PERIOD FROM NOON TO 6PM
AND IS AT 4.14 INCHES AND COUNTING FOR THE DAY. THIS WAS MORE THAN
ENOUGH TO BREAK THE MONTHLY RAINFALL RECORD OF 10.77 INCHES FROM
DECEMBER OF 1967.
98/SO
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 46 70 55 74 / 60 30 10 70
BTR 53 72 58 74 / 60 30 10 70
MSY 60 73 60 74 / 100 30 10 70
GPT 54 73 59 72 / 100 30 10 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...LIVINGSTON...LOWER
JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
BERNARD...LOWER TERREBONNE...ORLEANS...ST. CHARLES...ST.
JAMES...ST. JOHN THE BAPTIST...ST.
TAMMANY...TANGIPAHOA...UPPER JEFFERSON...UPPER
LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
TERREBONNE...AND WASHINGTON.
GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
HANCOCK...HARRISON...JACKSON...PEARL RIVER...PIKE...AND
WALTHALL.
GM...NONE.
&&Hazardous weather outlook, Dec 12, 8:42 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
842 PM CST SAT DEC 12 2009
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-131100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
842 PM CST SAT DEC 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...TONIGHT
FLASH FLOOD WATCH...
SHOWERS AND THUNDERSTORMS WILL BE CONTINUE TO CAUSE AREAS OF FLASH
FLOODING OVERNIGHT. PLEASE REFER TO THE LATEST FLASH FLOOD
WARNINGS AND THE FLASH FLOOD WATCH PRODUCT FOR ADDITIONAL DETAILS.
RIVER FLOODING...
NUMEROUS AREA RIVERS ARE EITHER IN FLOOD OR FORECAST TO RISE TO
FLOOD STAGE. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS...STATEMENTS AND RIVER FORECASTS FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA
MONDAY AND TUESDAY AS A COLD FRONT AND UPPER AIR DISTURBANCE MOVE
INTO THE GULF COAST REGION. THIS SYSTEM WILL ALSO HAVE THE
POTENTIAL TO PRODUCE HEAVY RAINFALL AND FLOODING.
RIVER FLOODING...
SOME AREA RIVERS WILL REMAIN NEAR TO ABOVE FLOOD STAGE. PLEASE
REFER TO THE THE LATEST RIVER FLOOD STATEMENTS AND RIVER FORECASTS
FOR DETAILS.
MARINE HAZARDS...
SMALL CRAFT ADVISORIES MAY BE NEEDED FOR HAZARDOUS CONDITIONS TO
SMALL CRAFT TUESDAY INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...PLEASE RELAY ANY
REPORTS OF STREET FLOODING OR FLASH FLOODING TO THE NATIONAL
WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.
22/TD
In the hours before
Local storm report, Dec 12, 4:54 PM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
454 PM CST SAT DEC 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM FLASH FLOOD NEW ORLEANS 29.97N 90.08W
12/12/2009 ORLEANS LA PUBLIC
SERIOUS STREET FLOODING AT ON-RAMPS AND OFF-RAMPS OF
ELYSION FIELDS AND INTERSTATE 610. CARS STALLING OUT IN
AT LEAST TWO FEET OF WATER.
0450 PM FLASH FLOOD METAIRIE 30.00N 90.18W
12/12/2009 JEFFERSON LA EMERGENCY MNGR
SERIOUS STREET FLOODING...POSSIBLY STARTING TO THREATEN
HOMES.
&&
TDESTRISpecial weather statement, Dec 12, 5:09 PM CST, 4 hours 36 minutes before
LAZ040-062-MSZ080-081-130000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
509 PM CST SAT DEC 12 2009
...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST TOWARDS ST TAMMANY
PARISH...HANCOCK COUNTY...HARRISON COUNTY...
AT 504 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SLIDELL
TO 12 MILES SOUTH OF WAVELAND...MOVING EAST AT 40 MPH.
THE CLUSTER OF THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...PEARLINGTON...STENNIS SPACE CENTER...WAVELAND...BAY ST.
LOUIS...KILN...PASS CHRISTIAN...DIAMONDHEAD...LONG BEACH...GULFPORT
AIRPORT...LYMAN AND GULFPORT.
THESE STORMS HAVE PRODUCED FLASH FLOODING IN THE NEW ORLEANS METRO
AREA SINCE 430 PM.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
24/RR
Local storm report, Dec 12, 6:02 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
602 PM CST SAT DEC 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD NEW ORLEANS 29.97N 90.08W
12/12/2009 ORLEANS LA NEWSPAPER
MEDIA REPORTS HOMES FLOODED IN THE FOUNTAINBLEU
NEIGHBOORHOOD OF ORLEANS PARISH. WIDESPREAD STREET
FLOODING CONTINUES ACROSS THE PARISH.
&&
98/SOLocal storm report, Dec 12, 6:29 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
629 PM CST SAT DEC 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FLASH FLOOD BELLE CHASSE 29.85N 90.00W
12/12/2009 PLAQUEMINES LA LAW ENFORCEMENT
SIGNIFICANT STREET FLOODING IN NORTHERN PLAQUEMINES
PARISH.
&&
FREVITTELocal storm report, Dec 12, 6:43 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
643 PM CST SAT DEC 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD 4 ESE CHALMETTE 29.92N 89.91W
12/12/2009 ST. BERNARD LA PUBLIC
RELATIVE OF NWS EMPLOYEE REPORTED WIDESPREAD SIGNIFICANT
FLOODING ACROSS ST. BERNARD PARISH
&&
98/SOLocal storm report, Dec 12, 7:06 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
706 PM CST SAT DEC 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM FLASH FLOOD BOUTTE 29.90N 90.40W
12/12/2009 ST. CHARLES LA EMERGENCY MNGR
FLOODING OF ONE HOME ON EAST BANK AND FOUR HOMES ON WEST
BANK OF PARISH.
0700 PM FLASH FLOOD METAIRIE 30.00N 90.18W
12/12/2009 JEFFERSON LA EMERGENCY MNGR
DOZENS OF HOMES ON EAST BANK HAVE FLOODED.
&&
TDESTRIFlash Flood, Hancock
- When
- December 12, 9:45 PM CST to 11:59 PM CST
- Where
- Hancock County, Waveland to 1.08 mi E of Lakeshore
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.280, -89.380
Heavy rainfall resulted in widespread and significant street flooding in the Waveland and Bay St. Louis areas.
Flash Flood, Harrison
- When
- December 12, 9:45 PM CST to 11:59 PM CST
- Where
- Harrison County, (Bix)keesler Afb Bil to 1.74 mi SSE of Henderson Pt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.400, -88.920
Heavy rainfall resulted in widespread and significant street flooding in the Biloxi, Gulfport, D' Iberville, and Pass Christian areas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Louisiana, December 12, 20091 death · 6 events
- Flash Flood and High Wind in California, December 12 to 13, 2009$102,000 · 87 kt wind · 3 events
- Winter Weather in North Carolina, December 12 to 13, 200920 events
- Extreme Cold in North Dakota, December 12 to 15, 200917 events
- Winter Storm in Utah, December 12 to 14, 200913 events
- Winter Storm in Wyoming, December 12 to 13, 20097 events
- Heavy Snow in Idaho, December 12 to 13, 20095 events
- Winter Storm and Winter Weather in Utah, December 12 to 13, 20094 events
- Winter Storm in Montana, December 12 to 13, 20094 events
- Flash Flooding and Damaging Wind in California, December 12 to 13, 200955 kt wind · 4 events
- Flash Flooding in Alabama, December 12, 20093 events
- Extreme Cold in Montana, December 12 to 13, 20093 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208096, 208097.